Kansas, 2014

Tornadoes and Hail in Kansas, May 11, 2014

May 11, 2014 · NWS ICT · 46 events in 12 counties and zones

A nice sized outbreak of severe weather occurred across the counties in South Central Kansas. The primary hazards were hail and wind, however, a few very weak tornadoes also occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A nice sized outbreak of severe weather occurred across the counties in South Central Kansas. The primary hazards were hail and wind, however, a few very weak tornadoes also occurred. Several reports of hail up to the size of three inches in diameter was noted at one location.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 11, 1:07 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, May 11, 1:07 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
207 PM CDT SUN MAY 11 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 207 PM CDT SUN MAY 11 2014

STRONG INSTABILITY EXISTS IN THE WARM/MOIST SECTOR ACROSS THE
FORECAST AREA THIS AFTERNOON...WITH COLD FRONT AND DRY-LINE
JUST OFF TO OUR WEST. LOW LEVEL CONVERGENCE WILL INCREASE NEAR
THE TIME OF PEAK HEATING...WITH RAPID DEVELOPMENT OF DEEP
CONVECTION DEPICTED BY THE SHORT TERM MODELS IN THE 21-23Z
TIME FRAME. IMPRESSIVE DEEP LAYER SHEAR WILL SUPPORT AN
INITIAL SUPERCELL MODE ACROSS CENTRAL KANSAS LATE THIS
AFTERNOON AND EARLY EVENING...THOUGH FORCING ALONG THE
EASTWARD MIGRATING COLD FRONT AND FLOW ALOFT MORE PARALLEL TO
THE BOUNDARY SUGGESTS TRANSITION TO A LINEAR MODE AS THE EVENING
PROGRESSES. THE GREATEST RISK FOR HIGHER END SEVERE WEATHER
INCLUDING VERY LARGE HAIL AND TORNADOES SHOULD EXIST LATE THIS
AFTERNOON AND EARLY EVENING ACROSS CENTRAL KANSAS WITH ANY
SUPERCELL STORMS AND DURING TRANSITION TO A QUASI-LINEAR
MODE...ESPECIALLY PREFERENTIALLY ON THE SOUTHERN MOST CELLS ALONG
THE FRONT. THE SEVERE RISK SHOULD DIMINISH BY MIDNIGHT AS THE
CONVECTION SHIFTS EAST TOWARD THE TURNPIKE...THOUGH MARGINALLY
SEVERE STORMS AND LOCALLY HEAVY RAINS WITH AN INCREASED POTENTIAL
FOR MINOR FLOODING WILL CONTINUE OVERNIGHT.

MUCH COOLER WEATHER IS STILL ON TAP FOR EARLY THIS WEEK AS THE
MEAN LONGWAVE UPPER TROF SLOWLY MIGRATES EAST ACROSS THE PLAINS
TO THE MISSISSIPPI VALLEY. CONVECTIVE CHANCES WILL LINGER ON
MONDAY ACROSS SOUTHEAST KANSAS THOUGH THE SEVERE RISK LOOKS
MINIMAL WITH PERHAPS JUST A FEW STRONG STORMS BEFORE THE FRONT
EXITS IN THE LATE AFTERNOON. A SHORTWAVE ALOFT IN THE BASE OF
THE MEAN LONGWAVE TROF WILL MOVE EAST ACROSS SOUTHERN KANSAS
AND NORTHERN OKLAHOMA TUESDAY NIGHT. THIS MAY PROVIDE MAINLY
SOUTHEAST KANSAS WITH A SLIGHT CHANCE OF SHOWERS.

DARMOFAL

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 207 PM CDT SUN MAY 11 2014

ONLY SLIGHT CHANGES TO THE FORECAST FOR THE LATTER HALF OF THE
WEEK. SHORTWAVES ALOFT WILL ROTATE SOUTHEAST ON THE BACK SIDE OF
THE EASTERN CONUS LONGWAVE ACROSS THE MIDWEST. THIS MAY GIVE
RISE TO SLIGHT CHANCES FOR SHOWERS AS A REINFORCING PUSH OF
COOL AIR AND FRONT PUSHES SOUTH BY THURSDAY NIGHT OR FRIDAY.
OTHERWISE IT WILL REMAIN UNSEASONABLY COOL WITH SOME MODERATION
BY THE WEEKEND.

KED

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 103 PM CDT SUN MAY 11 2014

NO DOUBT THERE ARE MAJOR CONCERNS..NOT THE LEAST OF WHICH IS THAT OF
+TSRAGR TO ALL AREAS AS A STRONG COLD FRONT MOVES SLOWLY SE ACROSS
CNTRL KS THIS EVE. CHANGES WERE MADE TO INHERITED FCST. THEY WERE TO
DELAY THE ARRIVAL OF THE COLD FRONT & ASSOCIATED +TSRAGR TO SC & SE KS
AS IT DEFINITELY APPEARS THE FRONT WILL NOT REACH KHUT TIL ~12Z...KICT
TIL ~15Z & KCNU TIL MON AFTERNOON. AS SUCH THE ARRIVAL OF +TSRAGR HAS
LIKEWISE BEEN DELAYED TO THESE 3 TERMINALS TO 08Z-10Z. CIGS TO QUICKLY
PLUNGE TO IFR STATUS ALONG WITH VSBYS AS +TSRAGR MOVE THROUGH. AS SUCH
HAVE REMAINED PESSIMISTIC THAT ALL TERMINALS WILL DETERIORATE QUICKLY
WITH KRSL & KSLN NOT EXPECTED TO RETURN TO VFR STATUS TIL EARLY MON
AFTERNOON.

&&

.FIRE WEATHER...
ISSUED AT 207 PM CDT SUN MAY 11 2014

SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE EXPECTED TO RESULT IN
MEANINGFUL RAINS FOR MUCH OF THE AREA TONIGHT INTO MONDAY. THIS MAY
ALLOW FOR RENEWED GREEN-UP ACROSS DROUGHT STRICKEN AREAS OF CENTRAL
AND SOUTH CENTRAL KANSAS. EVEN SO...A SLIGHTLY ELEVATED RISK FOR
VERY HIGH GRASSLAND FIRE DANGER MAY EXIST THE NEXT COUPLE OF DAYS
ACROSS PORTIONS OF CENTRAL KANSAS...MAINLY WEST OF HIGHWAY 14.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    60  66  42  66 /  60  40  10  10
HUTCHINSON      56  62  41  65 /  70  30  10  10
NEWTON          58  64  41  65 /  60  40  10  10
ELDORADO        63  69  42  65 /  60  60  10  10
WINFIELD-KWLD   64  71  42  66 /  60  60  10  10
RUSSELL         48  55  38  63 /  80  20  10  10
GREAT BEND      49  57  38  63 /  80  20  10  10
SALINA          56  61  40  65 /  80  30  10  10
MCPHERSON       56  61  41  65 /  80  30  10  10
COFFEYVILLE     69  75  46  66 /  60  70  40  10
CHANUTE         69  73  45  65 /  60  70  30  10
IOLA            68  73  45  65 /  60  70  30  10
PARSONS-KPPF    70  74  46  65 /  60  70  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR KSZ048>053-
067>072-082-083-091>096-098>100.

RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-
047>052-067-068-082-083-091.

WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047.

&&
Hazardous weather outlook, May 11, 2:23 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
323 PM CDT SUN MAY 11 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-122030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
323 PM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS MUCH OF
CENTRAL AND PORTIONS OF SOUTH CENTRAL KANSAS. THE GREATEST RISK
IS ALONG AND WEST OF A SALINA TO HUTCHINSON TO ANTHONY LINE.
SUPER-CELL STORMS ARE POSSIBLE EARLY ON...AND THEN ARE EXPECTED TO
BECOME MORE LINEAR IN NATURE. THESE STORMS WILL BE CAPABLE OF VERY
LARGE HAIL GREATER THAN 2 INCHES IN DIAMETER...DAMAGING DOWN-BURST
WINDS IN EXCESS OF 75 MPH...AND TORNADOES. AS THE LINE OF STORMS
MOVES SLOWLY EAST TOWARD THE KANSAS TURNPIKE LATER THIS EVENING
AND OVERNIGHT...THE RISK OF HIGHER END SEVERE WEATHER WILL LESSEN.
HOWEVER STORMS OVERNIGHT MAY STILL CONTAIN HAIL UP TO GOLF BALL
SIZE AND DAMAGING WINDS TO 65 MPH.

THERE WILL ALSO BE A RISK FOR HEAVY RAINFALL AND POTENTIAL MINOR
FLOODING THIS EVENING AND OVERNIGHT...AS THUNDERSTORMS REDEVELOP
AND TRAIN ALONG THE SLOW MOVING COLD FRONT. THE GREATEST RISK FOR
LOCALLY HEAVY RAINFALL WILL BE ACROSS CENTRAL KANSAS.

STRONG AND GUSTY SOUTH WINDS WILL CONTINUE OVER MUCH OF THE AREA
INTO MID-EVENING. THE WARM TEMPERATURES AND STRONG WINDS WILL
CONTINUE TO KEEP THE GRASSLAND FIRE DANGER VERY HIGH TO EXTREME
FOR RAIN-FREE AREAS THAT ARE WEST OF THE KANSAS TURNPIKE. PLEASE
REFER TO THE RED FLAG WARNING AND WIND ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL LINGER INTO MONDAY ACROSS SOUTHEAST
KANSAS...WITH THE POTENTIAL FOR STRONG STORMS DURING THE
AFTERNOON.

VERY HIGH GRASSLAND FIRE DANGER IS POSSIBLE MONDAY AND TUESDAY...
GENERALLY WEST OF HIGHWAY 14.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON THROUGH THE
EVENING...GENERALLY ALONG AND WEST OF A SALINA TO HUTCHINSON TO
ANTHONY LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

The radar

The Grand Island radar (KUEX), 157 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

35 hail, 6 thunderstorm wind, 5 tornado. Local standard time, as filed.

Hail, Russell

When
May 11, 4:13 PM CST to 4:14 PM CST
Where
Russell County, 7.01 mi NNE of Gorham
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.970, -98.960

Hail, Barton

When
May 11, 5:02 PM CST to 5:03 PM CST
Where
Barton County, 0.69 mi N of Susank
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.640, -98.770

Hail, Barton

When
May 11, 5:36 PM CST to 5:37 PM CST
Where
Barton County, Pawnee Rock
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.270, -98.980

Hail, Lincoln

When
May 11, 5:40 PM CST to 5:43 PM CST
Where
Lincoln County, 8.22 mi SW of Sylvan Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.930, -98.480

The hail fell for approximately 3 minutes.

Hail, Barton

When
May 11, 5:41 PM CST to 5:42 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.360, -98.810

Hail, Barton

When
May 11, 5:55 PM CST to 5:56 PM CST
Where
Barton County, 3.85 mi E of Heizer
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.430, -98.810

Thunderstorm Wind, Barton

When
May 11, 5:55 PM CST to 5:56 PM CST
Where
Barton County, 3.85 mi E of Heizer
Measured
56 kt (64 mph) estimated gust
Reported by
Unknown
Coordinates
38.430, -98.810

Quarter sized hail was also reported.

Hail, Barton

When
May 11, 5:58 PM CST to 5:59 PM CST
Where
Barton County, 4.87 mi S of Hoisington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.450, -98.780

Hail, Barton

When
May 11, 6:18 PM CST to 6:19 PM CST
Where
Barton County, 2.8 mi ENE of Ellinwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.360, -98.530

Hail, Barton

When
May 11, 6:43 PM CST to 6:44 PM CST
Where
Barton County, 1.77 mi ESE of Dundee
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.310, -98.850

Hail, Barton

When
May 11, 6:53 PM CST to 6:54 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.360, -98.810

Hail, Barton

When
May 11, 6:55 PM CST to 6:56 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
38.360, -98.810

Hail, Barton

When
May 11, 6:58 PM CST to 6:59 PM CST
Where
Barton County, 3.62 mi SSW of Great Bend
Measured
3 in hail
Reported by
Public
Coordinates
38.320, -98.790

Hail, Rice

When
May 11, 7:25 PM CST to 7:26 PM CST
Where
Rice County, 1.77 mi ENE of Silica
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.360, -98.420

Hail, Saline

When
May 11, 7:39 PM CST to 7:40 PM CST
Where
Saline County, 1.75 mi ESE of Glendale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.890, -97.840

Hail, Ellsworth

When
May 11, 7:39 PM CST to 7:40 PM CST
Where
Ellsworth County, 9.81 mi ESE of Lorraine
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.520, -98.150

Hail, Rice

When
May 11, 7:55 PM CST to 7:56 PM CST
Where
Rice County, Geneseo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.520, -98.150

Hail, Rice

When
May 11, 7:55 PM CST to 7:56 PM CST
Where
Rice County, 0.88 mi SE of Alden
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.240, -98.310

Hail, Rice

When
May 11, 8:03 PM CST to 8:04 PM CST
Where
Rice County, 2.27 mi ENE of Chase
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.360, -98.310

Hail, Rice

When
May 11, 8:08 PM CST to 8:09 PM CST
Where
Rice County, 0.88 mi SW of Sterling
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.210, -98.210

Hail, Rice

When
May 11, 8:09 PM CST to 8:10 PM CST
Where
Rice County, 0.88 mi SW of Sterling
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.210, -98.210

Hail, Rice

When
May 11, 8:10 PM CST to 8:11 PM CST
Where
Rice County, 0.88 mi SW of Sterling
Measured
1.75 in hail
Reported by
Public
Coordinates
38.210, -98.210

Tornado, Rice

When
May 11, 8:12 PM CST to 8:13 PM CST
Where
Rice County, 2.44 mi SW of Sterling to 2.12 mi SSW of Sterling
Rating
EF0
Path length
0.42 mi
Path width
50 yd
Reported by
Amateur Radio
Coordinates
38.191, -98.226

Very brief tornado touchdown.

Tornado, Rice

When
May 11, 8:20 PM CST to 8:22 PM CST
Where
Rice County, 1.5 mi NW of Sterling to 1.34 mi N of Sterling
Rating
EF0
Path length
1.02 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.234, -98.221

Some power flashes were seen.

Hail, Rice

When
May 11, 8:23 PM CST to 8:24 PM CST
Where
Rice County, 0.54 mi E of Little River
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
38.400, -98.010

Hail, McPherson

When
May 11, 8:35 PM CST to 8:36 PM CST
Where
McPherson County, 5.59 mi WSW of Mc Pherson Arpt
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
38.330, -97.780

Thunderstorm Wind, Reno

When
May 11, 8:45 PM CST to 8:46 PM CST
Where
Reno County, 0.69 mi N of Buhler
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.140, -97.770

Power lines were blown down.

Hail, McPherson

When
May 11, 8:47 PM CST to 8:48 PM CST
Where
McPherson County, 6.57 mi WNW of Mc Pherson
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.410, -97.780

Hail, McPherson

When
May 11, 8:49 PM CST to 8:50 PM CST
Where
McPherson County, 0.54 mi W of Windom
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.380, -97.910

Thunderstorm Wind, Kingman

When
May 11, 8:50 PM CST to 8:51 PM CST
Where
Kingman County, 4.15 mi N of Cunningham
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.710, -98.430

Estimated 70 mph winds were reported.

Tornado, McPherson

When
May 11, 8:51 PM CST to 8:53 PM CST
Where
McPherson County, 4.61 mi NNW of Inman to 4.93 mi N of Inman
Rating
EF0
Path length
1.25 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
38.295, -97.789

Power flashes were noted from this brief touchdown.

Tornado, McPherson

When
May 11, 8:54 PM CST to 8:56 PM CST
Where
McPherson County, 1.7 mi WSW of Inman to 1.11 mi W of Inman
Rating
EF0
Path length
0.68 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
38.224, -97.800

Very brief touchdown with no damage.

Thunderstorm Wind, McPherson

When
May 11, 9:02 PM CST to 9:03 PM CST
Where
McPherson County, 0.54 mi W of Mc Pherson Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
38.350, -97.690

Measured 64 mph winds were reported.

Tornado, McPherson

When
May 11, 9:05 PM CST to 9:08 PM CST
Where
McPherson County, 2.2 mi ESE of Mc Pherson to 3.08 mi E of Mc Pherson
Rating
EF0
Path length
1.13 mi
Path width
75 yd
Reported by
Fire Department/Rescue
Coordinates
38.363, -97.630

Very short track tornado with no damage reported.

Hail, Kingman

When
May 11, 9:40 PM CST to 9:41 PM CST
Where
Kingman County, 2.82 mi N of Zenda
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.490, -98.290

Hail, Kingman

When
May 11, 9:40 PM CST to 9:41 PM CST
Where
Kingman County, 6.22 mi N of Zenda
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
37.540, -98.280

Hail, Kingman

When
May 11, 9:45 PM CST to 9:46 PM CST
Where
Kingman County, 0.55 mi E of Kingman
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.650, -98.110

Hail, Kingman

When
May 11, 9:48 PM CST to 9:49 PM CST
Where
Kingman County, 3.56 mi WNW of Cleveland
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.570, -98.190

Hail, Kingman

When
May 11, 9:50 PM CST to 9:51 PM CST
Where
Kingman County, 0.55 mi E of Kingman
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.650, -98.110

Hail, Kingman

When
May 11, 10:01 PM CST to 10:02 PM CST
Where
Kingman County, 4.05 mi N of Murdock
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.678, -97.938

Hail, Reno

When
May 11, 10:03 PM CST to 10:04 PM CST
Where
Reno County, 4.42 mi W of Cheney Res
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.780, -97.910

Hail, Sedgwick

When
May 11, 10:19 PM CST to 10:20 PM CST
Where
Sedgwick County, 3.52 mi SW of Andale
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
37.760, -97.670

Half dollar sized hail was reported at 29th street north and 295th street west.

Hail, Sedgwick

When
May 11, 10:25 PM CST to 10:26 PM CST
Where
Sedgwick County, 0.55 mi E of Mt Hope
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.870, -97.660

Hail was covering the ground. 59 mph winds were also measured.

Thunderstorm Wind, Sedgwick

When
May 11, 10:25 PM CST to 10:26 PM CST
Where
Sedgwick County, 0.55 mi E of Mt Hope
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.870, -97.660

Ping pong ball sized hail was also reported.

Thunderstorm Wind, Harvey

When
May 11, 10:45 PM CST to 10:46 PM CST
Where
Harvey County, 5.32 mi ENE of Sedgwick
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.950, -97.340

Reported at the intersection of Interstate 135 and Kansas highway 196.

Hail, Marion

When
May 11, 11:05 PM CST to 11:06 PM CST
Where
Marion County, 0.54 mi W of Peabody
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.170, -97.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyThe tornado archive for Kansas, 2014Warnings in Kansas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518092, 518093, 518095, 518096, 518098, 518099, 518108, 518100, 518101, 518103, 518104, 518105, 518106, 518109, 518110, 518111, 518112, 518113, 518115, 518124, 518116, 518117, 518118, 518119, 518120, 518145, 518128, 518121, 518125, 518122, 518123, 518146, 518126, 518129, 518130, 518131, 518133, 518132, 518134, 518135, and more.